Advertisement

A case report of severe bleeding due to lupus anticoagulant hypoprothrombinemia syndrome

  • Elsa MeirelesEmail author
  • Filipe Machado
  • Luís Teles
  • Anna Chumakova
  • Joana Sequeira
  • Ana Spínola
Article
  • 16 Downloads

Abstract

Association of acquired factor II deficiency and lupus anticoagulant is a rare disease that can be related to sudden, severe or fatal haemorrhage. We present a 74-years-old woman with history of myelodysplastic syndrome, admitted to the Emergency Department due to spontaneous mucocutaneous bleeding. Coagulation assays revealed prolonged prothrombin time and activated partial thromboplastin time with evidence of an immediate acting inhibitor. Antithrombotic therapy usage, drug ingestion, disseminated intravascular coagulation, liver dysfunction and sepsis were excluded. Patient was admitted for close monitoring and etiological evaluation. A comprehensive bleeding diathesis workup was performed showing factor II levels severely decreased and transient positive lupus anticoagulant. Immunosuppression with methylprednisolone lasted for 3 days, followed by prednisolone. After 20 days she was discharged and follow-up was scheduled. Early diagnosis of lupus anticoagulant hypoprothrombinemia syndrome is critical, as it may result in fatal complications if not treated appropriately. There is no consensus regarding the best treatment, most being based on immunosuppression.

Keywords

Hypoprothrombinemia Hemorrhagic disorders Coagulation factor II Lupus anticoagulant Corticosteroids 

Notes

Authors contribution

EM: Literature search, data collection, writing the manuscript and final decision to submit for publication; FM: Literature search, data collection, writing the manuscript; LT: Literature search, writing the manuscript; AC: Literature search, data collection, review of the manuscript; JS: Literature search, review of the manuscript; AS: Literature search, review of the manuscript

Compliance with ethical standards

Conflict of interest

None of the authors have conflicts of interest to disclose.

References

  1. 1.
    Ahmed AE (1998) Autoantibodies to coagulation factors and bleeding disorders. Clin Rev Allergy Immunol 16:313–319CrossRefGoogle Scholar
  2. 2.
    Piliania RK, Suri D, Jindal AK, Kumar N, Sharma A, Sharma P et al (2018) Lupus anticoagulant hypoprothrombinemia syndrome associated with systemic lupus erythematosus in children: report of two cases and systematic review of the literature. Rheumatol Int 38(10):1933–1940CrossRefGoogle Scholar
  3. 3.
    Rapaport SI, Ames SB, Duval BJ (1960) A plasma coagulation defect in systemic lupus erythematous arising from hypoprothrombinemia combined with antiprothrombinase activity. Blood 15:212–227Google Scholar
  4. 4.
    Bajaj SP, Rapaport SI, Fierer DS, Herbst KD, Schwartz DB (1983) A mechanism for the hypoprothrombinemia of the acquired hypopro-thrombinemia lupus anticoagulant syndrome. Blood 61(4):684–692Google Scholar
  5. 5.
    Mazodier K, Arnaud L, Mathian A, Costedoat-Chalumeau N, Haroche J, Frances C et al (2012) Lupus anticoagulant-hypoprothrombinemia syndrome: report of 8 cases and review of the literature. Medicine (Baltimore) 91(5):251–260CrossRefGoogle Scholar
  6. 6.
    Mulliez SM, De Keyser F, Verbist C, Vantilborgh A, Wijns W, Beukinga I, Devreese KM (2014) Lupus anticoagulant-hypoprothrombinemia syndrome: report of two cases and review of the literature. Lupus 24(7):736–745CrossRefGoogle Scholar
  7. 7.
    Paschal RD, Neff AT (2013) Resolution of hypoprothrombinemia-lupus anticoagulant syndrome (HLAS) after multidrug therapy with rituximab: a case report and review of the literature. Haemophilia 19(2):e62–e65CrossRefGoogle Scholar
  8. 8.
    Carvalho C, Viveiro C, Maia P, Rezende T (2013) Acquired antiprothrombin antibodies: an unusual cause of bleeding. BMJ Case Rep.  https://doi.org/10.1136/bcr-2012-007948 Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Internal MedicineCentro Hospitalar de Entre o Douro e VougaSanta Maria da FeiraPortugal
  2. 2.Department of ImunohemotherapyCentro Hospitalar de Entre o Douro e VougaSanta Maria da FeiraPortugal

Personalised recommendations